If you’ve had allergic reactions to vaccines or medication, you might be curious if you could have a reaction to a COVID-19 shot.
WCPO viewer Linda Hampton wrote to us on Facebook: “I am allergic to almost all meds, especially antibiotics. I am also a diabetic. Would it be safe to get the COVID vaccine?”
Dr. Steve Feagins, with Mercy Health and Hamilton County Public Health, said it is still safe to get a COVID-19 vaccine, but he offered caution.
“The molecular vaccines, there are no allergies to any component except the lipid microspheres -- the thing that actually carries the mRNA into the cell," he said. "And there's a few things, like polyethelyne glycol, which can be used in medications, and so there is a possibility.”
Typically, medical experts warn that if you have had a reaction to a vaccine in the past, talk to your health care provider to understand what kind of vaccine and reaction that was.
“Most likely it would be very safe, but just like the flu vaccine, those are the conversations that we have as we, as you answer the questions as you prepare to get your vaccinations."
He said it's possible someone could have an allergic reaction, but it would be “very unusual.”
“There certainly have been cases of anaphalaxis -- all of whom have been identified during the observation period of 15 or 30 minutes ... and got taken care of. Not that many, but with anything, including Tylenol, you can have an adverse reaction."
WCPO 9 is taking your questions about COVID-19 vaccines and posing them to local health care experts. Email firstname.lastname@example.org or message @KristynHartmanWCPO on Facebook with your name, neighborhood and question, and you could see an expert answer it on air.